Flash Flood, Jackson
- When
- May 8, 8:20 PM CST to 10:55 PM CST
- Where
- Jackson County, Lakefield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.683, -95.183
Heavy rain caused widespread street flooding in Lakefield.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 8:07 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 907 PM CDT SUN MAY 8 2005 .DISCUSSION... MONITORING DEMISE/EXIT OF CONVECTION IS THE PRIMARY ISSUE FOR EVNG UPDATES. STRONG LOW PRESSURE ALFT OVR N CNTRL SD AND WAVE LIFTING THRU ERN NEBRASKA. SO FAR LTR AFTN/EARLY EVNG...LOTS OF STORMS... BUT LACK OF REAL IMPRESSIVE DEEP SHEAR AND MARKED LACK OF 0-1KM SHEAR PRECLUDED MUCH BEYOND QUARTER SIZE HAIL...AND DESPITE SOME ROTATING STORMS... UNABLE TO MAINTAIN LONGEVITY REQUIRED FOR LARGE HAIL. NICE COLD POOL WITH SOME SUB SEVERE SELY OUTFLOW SET UP BATTLE OF COOL SURGE WHICH BACKED ALL THE WAY W OF KFSD...WITH LOW LVL DRYLINE WHICH STALLED RIGHT ON FSD DOORSTEP. JUST IN PAST HALF HOUR...HAVE SEEN A FEW NEW STORMS INITIATE BACK TOWARD THE SW ALG THIS DEEPER CONVERGENCE ZONE WWRD TO DE SMET AND SWRD TOWARD FLANDREAU. HOWEVER...WL BE HARD PRESSED TO DEVELOP MUCH FARTHER TO S ALG THIS BNDRY WITH OVERWHELMING DRY AIR PUNCH. NLG PROFILER SHOWING THIS QUITE WELL. TRANSITIONED RECENTLY FROM MORE DISCRETE CELLS WITHIN LINE...TO LINEAR STRUCTURE WITH HEAVY TRAINING RAINS/WIND. SYNOPTIC FORCING MAXED OUT...AND WL LIFT BY TO N AND NE SOON...SO AFTER SLOWUP OF BNDRY WITH TRAINING/BOWING SEGMENTS MID EVENING... SHUD START TO WKN TOWARD MIDNIGHT AND PULL E. NOT AS ENTHUSIASTIC ABOUT PCPN WRAPPING BACK ARND UPR LOW INTO CWA OVERNIGHT. WL CONTINUE TO PUSH SCT ACRS NW CWA...BUT DROP MUCH OF REST TO NOTHING/ISOLD FOR MUCH OF NIGHT...AS COLD CORE STUFF TO W IS WKNG...AND LARGE SCALE IS EXTREMELY HOSTILE GOING INTO SWRN FLANK OF UPR CYCLONE. EARLIER UPDATE UPON CLEARING WRN 1/2 OF TOR WATCH...AND WL UPDATE TO CLEAN UP REMAINDER OF WATCH. SOME ISOLD SVR STILL POSSIBLE NEXT HOUR OR TWO WITH MARGINAL HAIL/WIND...BUT MORE LKLY NEED TO WATCH FOR HEAVY RAINFALL...ESPLY AREAS ARND JACKSON CTY WHICH HAVE BEEN QUITE WET PAST FEW DAYS. && .PREV DISCUSSION... 225 PM CDT SUN MAY 8 2005 08 UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING IN OR JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET PERIOD AHEAD OF NEXT MAJOR WAVE. WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA. BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH. NO MAJOR CHANGES TO TEMPERATURES. FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 113 PM CDT SUN MAY 08 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 113 PM CDT SUN MAY 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. WITH BOTH AREAS OF STORMS...THERE IS ALSO AN ISOLATED TORNADO THREAT THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA. SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL LE MARS 42.79N 96.17W
05/08/2005 0.88 INCH PLYMOUTH IA TRAINED SPOTTER
0741 PM HAIL MERRILL 42.72N 96.25W
05/08/2005 0.75 INCH PLYMOUTH IA TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 7 W JACKSON 43.62N 95.13W
05/08/2005 0.88 INCH JACKSON MN TRAINED SPOTTER
0525 PM HAIL 5 WNW WARD 44.18N 96.55W
05/08/2005 0.75 INCH MOODY SD TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL SPENCER 43.15N 95.15W
05/08/2005 0.88 INCH CLAY IA TRAINED SPOTTER
0517 PM HAIL 15 WSW LAKEFIELD 43.59N 95.45W
05/08/2005 0.75 INCH JACKSON MN PUBLIC
0530 PM HAIL 2 NNW BREWSTER 43.72N 95.48W
05/08/2005 0.88 INCH NOBLES MN TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM FLASH FLOOD LE MARS 42.79N 96.17W
05/08/2005 PLYMOUTH IA TRAINED SPOTTER
STREET FLOODING IN PARKING LOTS NEAR HIGHWAY 75 ON THE
SOUTH SIDE OF LE MARS.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CANTON 43.30N 96.58W
05/08/2005 1.25 INCH LINCOLN SD TRAINED SPOTTER
&&
PSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 906 PM CDT SUN MAY 8 2005 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-056-090230- BROOKINGS-BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DAKOTA NE- DICKINSON IA-IDA IA-JACKSON MN-LINCOLN MN-LYON IA-LYON MN-MOODY- MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA- ROCK MN-SIOUX IA-WOODBURY IA- 906 PM CDT SUN MAY 8 2005 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH NUMBER 232 HAS EXPIRED. THUNDERSTORMS WITH LOCALLY HEAVY RAIN...AND POSSIBLY SOME SMALL HAIL...WILL CONTINUE OVER PARTS OF SOUTHWEST MINNESOTA...AND NORTHWEST IOWA INTO EARLY MONDAY MORNING. HOWEVER THE THREAT OF ORGANIZED SEVERE WEATHER HAS ENDED. JH
The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 flash flood. Local standard time, as filed.
Heavy rain caused widespread street flooding in Lakefield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453301.